Virginia, 2017Flash Flooding and Flooding in Virginia, August 11 to 12, 2017
August 11 to 12, 2017 · NWS LWX · 9 events in 3 counties and zones
Copious moisture spreading northward from the Gulf of Mexico combined with a weak boundary to produce a complex of thunderstorms during the afternoon of August 11th in northern Virginia. This complex moved eastward through the late afternoon and evening, causing numerous instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Copious moisture spreading northward from the Gulf of Mexico combined with a weak boundary to produce a complex of thunderstorms during the afternoon of August 11th in northern Virginia. This complex moved eastward through the late afternoon and evening, causing numerous instances of flash flooding. Stream flooding continued through the following morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri Aug 11 2017
.SYNOPSIS...A cold front will move through the area Saturday
evening and become stationary across the Carolinas early next
week. Weak high pressure builds over the area Sunday and holds
through the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...Strengthening srly flow has
allowed warm front to advance north and allow for substantial
breaks in the cloud cover. T-storms have developed over eastern
WV and expect convective cvrg to increase through the remainder
of the day and into the evening as air mass continues to
destabilize. Main forcing appears to be advancing warm front.
Can't completely rule out a severe t-storm given 0-6km shear
but CAPE values generally less than 1000 J/kg should keep that
threat to a minimum. Flash flooding threat also appears low. Showers
will likely linger well into the night across eastern areas but
diminish across western areas. Areas of low clouds and/or fog
can be expected overnight with stratus more common over
northeast MD and fog more likely west of the Blue Ridge.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...Morning low clouds
and fog will likely hinder sufficient destabilization for severe
t-storms before cdfnt crosses the area late in the day or
evening, but expect nmrs coverage of showers and t-storms
especially east of I-95 and over southern MD. Greatest risk for
flash flooding and severe wx appears over srn MD, the
Chesapeake Bay and the Delmarva. Showers should move east and
south of the area by Sat evening.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Uncertainty remains in place early next week with models diverging
on the track of a wave of low pressure progged to move east along
the stalled front to our south. The 0Z ECM continued to track it
further north, moving across our region, while others such as the
latest GFS and 0Z Canadian continue to allow high pressure to the
north to build south and generally dominate. However, even with the
drier solutions, an easterly flow may result in some clouds and
perhaps some upslope showers in the mountains. Overall, however,
temperatures will be near to perhaps a bit below normal early in the
week.
By Wednesday, high pressure dominates on most guidance including the
ECM, with temperatures starting to warm a bit. By late Thursday and
particularly Friday however, the high shifts off the coast and the
next front is approaching, with a gradually increasing risk of
showers and t-storms.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...Sct t-storms rest of
today into the evening. Low clouds and/or fog expected tonight
with MVFR/IFR cigs and vsbys. Another round of showers/t-storms
expected again Sat with fropa.
Depending on the strength of easterly flow and the path of a low
pressure system moving eastward along the front stalled to the
south, a period of sub VFR conditions may occur early next week due
either to low clouds or rain. Uncertainty remains high, however.
&&
.MARINE...
Srly winds will continue to strengthen today into this evening
with SCA conditions expected. Winds should diminish late
tonight. T-storms Sat may require SMWs.
Uncertainty exists regarding early next week on the strength of an
easterly flow as a front remains south of the region and a wave of
low pressure pushes east along it. However, at this time SCA
conditions are not expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
531-536-538-539.
Small Craft Advisory until 3 AM EDT Saturday for ANZ532>534-
537-540>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFRHazardous weather outlook, Aug 11, 5:11 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
611 PM EDT Fri Aug 11 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
611 PM EDT Fri Aug 11 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
There is an isolated threat for severe thunderstorms this evening.
Locally damaging winds are possible along with the possibility of
an isolated tornado. Localized flash flooding is also possible
from heavy rainfall associated with thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
611 PM EDT Fri Aug 11 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
There is an isolated threat for severe thunderstorms this evening.
Locally damaging winds are possible along with the possibility of
an isolated tornado...especially near and east of the Blue Ridge
Mountains. Localized flash flooding is also possible from heavy
rainfall associated with thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this evening.
In the hours before
Local storm report, Aug 11, 6:03 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 WSW BROAD RUN 38.82N 77.73W
08/11/2017 FAUQUIER VA PUBLIC
FEW LARGE TREES DOWN ALONG GEORGETOWN RD NEAR THE
INTERSECTION OF BLANTYRE RD
&&
EVENT NUMBER LWX1702722
KLWLocal storm report, Aug 11, 6:22 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
722 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 2 S MARSHALL 38.84N 77.85W
08/11/2017 FAUQUIER VA EMERGENCY MNGR
FOUR INCH DIAMETER LIMBS DOWN ON CARTERS RUN ROAD...
ABOUT 1.5 MILES SOUTH OF INTERSECTION WITH STATE ROUTE
17.
&&
EVENT NUMBER LWX1702723
LEELocal storm report, Aug 11, 6:32 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 1 SSE BROAD RUN 38.82N 77.71W
08/11/2017 FAUQUIER VA BROADCAST MEDIA
DOWNED TREES ON THE NORTHERN PART OF BEVERLEYS MILL RD
&&
EVENT NUMBER LWX1702724
IMRLocal storm report, Aug 11, 6:44 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 3 NE NOKESVILLE 38.73N 77.55W
08/11/2017 PRINCE WILLIAM VA 911 CALL CENTER
TREE DOWN ON POWER LINES NEAR NOKESVILLE RD AND BRISTOW
RD
&&
EVENT NUMBER LWX1702725
IMRLocal storm report, Aug 11, 6:49 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
749 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG MANASSAS 38.75N 77.49W
08/11/2017 CITY OF MANASSAS VA 911 CALL CENTER
TREE FELL INTO HOUSE IN THE 6800 BLOCK OF SAINT PAUL DR
&&
EVENT NUMBER LWX1702726
IMRLocal storm report, Aug 11, 6:55 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG 3 SSE MANASSAS 38.71N 77.45W
08/11/2017 PRINCE WILLIAM VA 911 CALL CENTER
PINEY AVE BLOCKED DUE TO DOWNED TREES
&&
EVENT NUMBER LWX1702727
IMRFlash Flood, Fauquier
- When
- August 11, 7:06 PM EST to 10:00 PM EST
- Where
- Fauquier County, 0.58 mi NW of Old Tavern to 0.51 mi NW of Old Tavern
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.835, -77.808
One foot deep water running across Old Tavern Road near US 17.
Flood, Warren
- When
- August 11, 7:25 PM EST to 11:30 PM EST
- Where
- Warren County, 0.63 mi NNW of Front Royal Warn Arp to 0.59 mi NNW of Front Royal Warn Arp
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.928, -78.254
Stokes Airport Road flooded and closed near Ridgeway Road.
Flash Flood, Prince William
- When
- August 11, 7:40 PM EST to 8:15 PM EST
- Where
- Prince William County, 2.88 mi NNE of Wellington to 3.02 mi NNE of Wellington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.819, -77.530
Swift water rescue reported due to vehicle trapped in floodwaters near Lee Highway (US 29) and Sudley Road (VA 234).
Flash Flood, Prince William
- When
- August 11, 8:00 PM EST to 10:00 PM EST
- Where
- Prince William County, 1.61 mi SSW of Catharpin to 1.46 mi SSW of Catharpin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.828, -77.579
Flash flooding forced the closure of Artemus Road and Pageland Lane.
Flash Flood, Prince William
- When
- August 11, 8:00 PM EST to 10:00 PM EST
- Where
- Prince William County, 0.39 mi ENE of Beverly Mills to 0.42 mi ENE of Beverly Mills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.822, -77.693
Flash flooding near the intersection of Route 55 and Route 723 caused a road closure.
Flash Flood, Fauquier
- When
- August 11, 8:02 PM EST to 10:00 PM EST
- Where
- Fauquier County, 0.97 mi WNW of The Plains to 0.82 mi W of The Plains
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.853, -77.787
Old Tavern Road was flooded and closed one-half mile from The Plains.
Flash Flood, Prince William
- When
- August 11, 8:30 PM EST to 10:30 PM EST
- Where
- Prince William County, 0.91 mi SSW of Limstrong to 0.87 mi S of Limstrong
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.707, -77.474
Flooding caused a road closure near Bradley Forest Road and Brentsville Road.
Flash Flood, Prince William
- When
- August 11, 9:00 PM EST to 11:00 PM EST
- Where
- Prince William County, 0.49 mi ENE of Canova to 0.55 mi ENE of Canova
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.684, -77.422
Kahns Road flooded and closed due to torrential rainfall.
Flood, Prince William
- When
- August 12, 2:26 AM EST to 8:26 AM EST
- Where
- Prince William County, 1.03 mi N of Bristow to 1.06 mi NNW of Bristow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.735, -77.533
The stream gauge on Broad Run near Bristow exceeded its flood stage for six hours, peaking at over 12 feet. At these levels, Piper Road is flooded and closed near Manassas Airport and the Broad Run VRE station.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20174 deaths · 1 event
- Rip Current in Alabama, August 11, 20172 deaths · 1 event
- Damaging Winds and Heavy Rain in New Mexico, August 11, 20171 death · $75,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2017$52,000 · 50 kt wind · 6 events
- Tornado and Damaging Winds in Virginia, August 11, 2017EF0 · 16 events
- Flash Flooding in Tennessee, August 11, 2017$15,000 · 2 events
- Hail and Damaging Wind in Michigan, August 11, 20171 in hail · 8 events
- Damaging Winds in Louisiana, August 11, 201765 kt wind · 7 events
- Damaging Winds in Puerto Rico, August 11, 2017$2,000 · 5 events
- Marine Hail in Lake St. Clair, August 11, 20171 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11 to 12, 20173 events
- Hail and Damaging Wind in Ohio, August 11, 2017$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714615, 714630, 714631, 714638, 714640, 714642, 714635, 714633, 714645.